Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV medication question
Dec 30, 2009

Hi there...I was just wondering if it's normal for an HIV doctor to not prescribe HIV medication? I recently tested positive and my initial counts were CD4 210 and VR 150000. I believe I may have been infected late Sept of this year. Should I maybe think of changing doctors?

Response from Dr. Young

Hello and thanks for your post.

It's very rarely the case that I'd start antiretroviral (HIV) treatment on the first meeting. There are many factors and laboratory details that one needs prior to deciding on when to start and with which medications. So, in brief, you've not described anything here that would suggest that you're doctor's wrong or that you need to switch.

Nevertheless, with a CD4 count of 210 and viral load in excess of 100,000 (we'd call that "high"), you would be someone that I'd be getting ready to initiate treatment. It's entirely relevant to prepare you for figuring how best to be very adherent to a new treatment regimen and whether there are significant obstacles to adherence such as mental health, housing or substance abuse. In my opinion, it would be important to obtain a HIV drug resistance test, evaluation of kidney, liver, cardiac and bone disease risks (many of these require additional blood tests, and time) before committing to treatment.

Hopefully, your doctor is planning on seeing you back in the clinic in the near future to have some of these important additional discussions-- and as you point out, start on HIV treatments soon.

Best wishes for a healthy new year, BY



Previous
Changing time of taking meds on my ski holyday?
Next
Medics holiday

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement